Circulation Journal
Online ISSN : 1347-4820
Print ISSN : 1346-9843
ISSN-L : 1346-9843
Arrhythmia/Electrophysiology
Intracranial Hemorrhage Caused by Non-Vitamin K Antagonist Oral Anticoagulants (NOACs) – Multicenter Retrospective Cohort Study in Japan –
Naoki SajiKazumi KimuraJunya AokiJunichi UemuraYuki Sakamoto
Author information
JOURNALS FREE ACCESS FULL-TEXT HTML

2015 Volume 79 Issue 5 Pages 1018-1023

Details
Abstract

Background:We conducted a multicenter retrospective cohort study to elucidate the characteristics of intracranial hemorrhage (ICH) in patients with atrial fibrillation treated with non-vitamin K antagonist oral anticoagulants (NOACs).Methods and Results:We sent a questionnaire to the directors of 241 stroke centers in Japan to establish the clinical characteristics of NOAC-associated cerebral hemorrhage (CH), including hematoma size, hematoma enlargement (HE) and in-hospital mortality of patients treated in their institutions. We undertook a literature review to establish the clinical characteristics of warfarin-associated CH and compared these with our data. We received 174 responses (72.2%), of which 67 (38.5%) gave anonymous details of 130 eligible patients (male, 67.7%; mean age, 77.3±8.3 years, in-hospital mortality rate, 11.5%). We judged that 87 of the 130 patients had presented with CH: one-fifth had taken antiplatelet drugs. We found that the incidences of HE and mortality in the 87 patients presenting with NOAC-associated CH were lower than would have been expected in those with warfarin-associated CH (17% vs. 26%, and 16% vs. 35%, respectively).Conclusions:More than half the stroke center directors who responded to our questionnaire had not experienced cases of NOAC-associated ICH. Compared with warfarin, NOACs appear to present a lower risk of HE and death in patients with atrial fibrillation who develop CH. (Circ J 2015; 79: 1018–1023)

Information related to the author
© 2015 THE JAPANESE CIRCULATION SOCIETY
Previous article Next article
feedback
Top